Alert archive / Colorado / Flash Flood Warnings in 2011

Flash Flood Warning 17, NWS Goodland, KS

July 11, 2011Kit Carson County, Colorado

NWS Goodland, KS issued this flash flood warning at Jul 11, 2011, 2:40 PM MDT for Kit Carson County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2011, 2:40 PM MDT (20:40 UTC)
Expired
Jul 11, 2011, 5:30 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 62 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
2055 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

333 
WGUS53 KGLD 112040
FFWGLD
COC063-112330-
/O.NEW.KGLD.FF.W.0017.110711T2040Z-110711T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
240 PM MDT MON JUL 11 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 530 PM MDT

* AT 238 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS OCCURRED    
  MAINLY ALONG AND SOUTH OF INTERSTATE 70. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BETHUNE...BURLINGTON...SEIBERT...STRATTON AND VONA.

THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE SLOWLY ACROSS THE 
WARNED AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN 
AROUND...DONT DROWN!

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

&&

LAT...LON 3957 10205 3905 10206 3904 10296 3957 10299

$$

BULLER
2 follow-up statements
438 
WGUS73 KGLD 112223
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
423 PM MDT MON JUL 11 2011

COC063-112330-
/O.CON.KGLD.FF.W.0017.000000T0000Z-110711T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KIT CARSON CO-
423 PM MDT MON JUL 11 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR KIT CARSON COUNTY UNTIL
530 PM MDT...

AT 417 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR 
ESTIMATES 2 TO 3.5 INCHES OF RAINFALL HAS OCCURRED JUST WEST OF 
BURLINGTON. RADAR ESTIMATES OF 1 TO 2 INCHES HAS OCCURRED OVER THE 
SOUTH CENTRAL AND SOUTHEAST PORTION OF THE COUNTY.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BETHUNE...BURLINGTON...SEIBERT...STRATTON AND VONA.

AT 339 PM MDT...LAW ENFORCEMENT REPORTED MINOR FLOODING OCCURRING 3 
MILES WEST OF BURLINGTON NEAR THE INTERSECTION OF HIGHWAY 24 AND 
COUNTY ROAD 45. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF 
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GOODLAND.

&&

LAT...LON 3957 10205 3905 10206 3904 10296 3957 10299

$$

BULLER
723 
WGUS73 KGLD 112328
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM MDT MON JUL 11 2011

COC063-112339-
/O.EXP.KGLD.FF.W.0017.000000T0000Z-110711T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KIT CARSON CO-
528 PM MDT MON JUL 11 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR KIT CARSON COUNTY 
WILL BE ALLOWED TO EXPIRE AT 530 PM MDT...

NO ADDITIONAL FLOODING REPORTS HAVE BEEN RECEIVED. STREAMS AND 
CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO 
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE...AND COULD CAUSE FLOODING 
TO OCCUR ONCE AGAIN.

LAT...LON 3957 10205 3905 10206 3904 10296 3957 10299

$$

BULLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 2:00 PM MDT, 40 minutes earlier.

Area forecast discussion, Jul 11, 2:00 PM MDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT MON JUL 11 2011

.DISCUSSION...
200 PM MDT MON JUL 11 2011

TONIGHT-THURSDAY NIGHT...UPPER HIGH CURRENTLY CENTERED OVER
TENNESSEE WILL PUSH TOWARD THE WEST AND EXPAND OVER THE CENTRAL
AND SOUTHERN PLAINS WHILE AN UPPER LEVEL LOW AND ASSOCIATED TROUGH
REMAIN ACROSS THE PACIFIC WEST/NORTHWEST. MONSOONAL MOISTURE WILL
CONTINUE AS WILL DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS.
ALONG WITH THE THREAT OF SEVERE WEATHER WILL BE FLOODING/FLASH
FLOODING...ESPECIALLY ACROSS THE NORTHWEST 1/2-1/3 OF THE AREA
WHERE 1 AND 3 HOUR FLASH FLOOD GUIDANCE BELOW 2 INCHES WHILE
ACROSS FAR SOUTHWEST NEBRASKA 1/3/6 HOUR GUIDANCE BELOW 1.7
INCHES. HIGH TEMPERATURES TUESDAY AND WEDNESDAY IN THE UPPER 80S
NORTHWEST TO UPPER 90S FAR EAST...LOW 90S NORTHWEST TO NEAR 104
HILL CITY TO LEOTI THURSDAY.

FRIDAY-MONDAY...UPPER LEVEL RIDGE WILL BE OVER THE AREA THROUGH
THE PERIOD. 850 TEMPERATURES SUPPORT DAILY HIGH TEMPERATURES WELL
INTO THE 90S AND LOW 100S. IT APPEARS THAT AREAL COVERAGE OF
SHOWERS AND THUNDERSTORMS WILL DIMINISH A BIT WITH BETTER 700-300
MOISTURE GETTING PUSHED BACK INTO COLORADO BY THE END OF THE
PERIOD.

007

&&

.AVIATION...
1141 AM MDT MON JUL 11 2011

VFR CONDITIONS WITH INTERMITTENT MVFR CONDITIONS POSSIBLE DURING
THE PERIOD FOR BOTH SITES. CURRENT RADAR IMAGES SHOW SHOWERS
ALREADY BEGINNING TO DEVELOP ALONG AND NORTH OF A SURFACE TROUGH
SOUTHWEST OF KGLD AND KMCK. AS THE TEMPERATURES
WARM...THUNDERSTORMS WILL DEVELOP DURING THE EARLY AFTERNOON.
EXPECT THEM TO BEGIN TO EFFECT THE TAF SITES BY MID AFTERNOON SO
INSERTED A TEMPO GROUP AT THAT TIME. THESE THUNDERSTORMS WILL
POSSIBLY PRODUCE SHORT LIVED STRONG WINDS AND HEAVY RAIN WHICH MAY
REDUCE VISIBILITIES. THUNDERSTORM CHANCES WILL MOVE NORTH THROUGH
THE NIGHT. KMCK MAY HAVE SOME LOW CEILINGS DEVELOP AROUND
SUNRISE...SO PLACED IN A DECK OF FEW CLOUDS AT THAT TIME.

JTL

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 11, 10:40 AM MDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT MON JUL 11 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT MON JUL 11 2011 /1140 AM CDT MON JUL 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE TRI-STATE AREA THIS
AFTERNOON AND TONIGHT. THE THREAT OF WIDESPREAD SEVERE WEATHER IS
LOW...BUT A STORM OR TWO NORTH OF HIGHWAY 36 MAY PRODUCE SOME LARGE
HAIL AND DAMAGING WIND THIS AFTERNOON AND EVENING. LOCALIZED HEAVY
RAINFALL IS ALSO POSSIBLE WITH THUNDERSTORMS MAINLY ALONG AND
NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER TUESDAY AFTERNOON AND
EVENING NORTHWEST OF A LINE FROM BURLINGTON COLORADO TO TRENTON
NEBRASKA. LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN THREATS.

THUNDERSTORMS WITH DANGEROUS CLOUD TO GROUND LIGHTNING ARE
FORECAST FOR EACH AFTERNOON AND EVENING THROUGH SATURDAY. A FEW
SEVERE STORMS ARE POSSIBLE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 11, 1:36 PM MDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
136 PM MDT MON JUL 11 2011

COZ091-111945-
KIT CARSON COUNTY-
136 PM MDT MON JUL 11 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 132 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR BURLINGTON...MOVING
NORTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3946 10228 3929 10209 3917 10235 3930 10247
TIME...MOT...LOC 1937Z 231DEG 8KT 3929 10232

JLUNDQUI

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:12 PM MDTSevere Thunderstorm WarningGLDKit Carson34 min
Jul 10, 7:38 PM MDTSevere Thunderstorm WarningGLDYuma38 min
Jul 11, 1:36 PM MDTSpecial Weather StatementGLDKit Carson9 min
Jul 11, 1:52 PM MDTSevere Thunderstorm WarningGLDKit Carson50 min

Nearby

Flash Flood Warnings in Colorado, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.